Florida, 2007

Tropical Storm in Florida, May 9 to 10, 2007

May 9 to 10, 2007 · NWS JAX · 4 events in 4 counties and zones

A coastal low took on Subtropical characteristics and became Subtropical Storm Andrea on May 9th at 10:00 EST. High Surf and Beach Erosion were the primary impacts from the storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A coastal low took on Subtropical characteristics and became Subtropical Storm Andrea on May 9th at 10:00 EST. High Surf and Beach Erosion were the primary impacts from the storm. The majority of damage was done while the storm was still a coastal low on May 7-9th. High Surf occurred from Fernandina Beach south to Flagler Beach with 6 to 8 foot breakers. Significant beach erosion along the St Johns and Flagler County beaches...but again most erosion occurred prior Andrea due to strong gradient flow from the coastal low that evolved into Andrea. The Flagler Beach Pier had to be closed due to high surf on May 8th and was re-opened late on the 9th. Minor to moderate beach erosion was reported around South 13th Street in Flagler Beach. The Florida Department of Transportation had to fill in areas near the seawall with sand. Ten homes in the 2800 Block of South Ponte Vedra Beach, St. Johns County were threatened with undermining due to beach erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 8:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 9, 8:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
912 AM EDT WED MAY 9 2007

.UPDATE...
HYBRID TYPE LOW CENTER OFF THE COAST STILL DRIFTING TOWARD THE
W/NW AND SPINNING SOME LIGHT RAIN SHOWERS ALONG THE I-95 CORRIDOR.
WILL KEEP SLIGHT CHANCE POPS WELL INLAND AND CHANCE POPS ALONG
THE COAST. NWLY WIND FLOW WILL REMAIN IN THE BREEZY CATEGORY TODAY
AT 15 TO 20 MPH BUT SHOULD BE BELOW ANY LAKE WIND ADVISORY GUSTS
OF 30 MPH. MAX TEMPS WILL MAINLY BE IN THE 70S WITH LOWER 80S WELL
INLAND. AREAS OF SMOKE WILL CONTINUE TO DRIFT SEWD FROM ALL OF THE
CURRENT WILDFIRES INTO COASTAL NERN FL WITH VSBYS OF LESS THAN A
MILE AT TIMES FROM JAX TO SGJ TO DAB ALONG THE I-95 CORRIDOR. THE
SMOKE WILL CONTINUE THROUGHOUT THE DAY. HAVE REMOVED TSTM CHANCES
FROM AFTN PERIOD AS IT APPEARS AS THOUGH LIS REMAIN ABOVE ZERO
AND NOT ENOUGH HEATING ON WEST SIDE OF LOW TO KICK OFF TSTM
ACTIVITY. WILL AWAIT NEXT MODEL PACKAGE TO MAKE ANY MAJOR SHIFTS
IN PCPN CHANCES FOR THE NEXT 2 DAYS AS MOVEMENT OF HYBRID LOW WILL
DICTATE.

SURF ZONE...WILL EXTEND HIGH SURF ADVISORY THROUGH THE AFTERNOON
HIGH TIDE CYCLE TO ACCOUNT FOR ONE MORE GOOD ROUND OF BEACH
EROSION AS SURF SHOPS ALONG THE COAST ARE STILL REPORTING 5-6 FT
BREAKERS WITH OCCASIONAL 7-8 FT BREAKERS AT TIMES.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL CONTINUE TO PLAGUE TAF SITES WITH SMOKE
AND SCTD LIGHT RAIN SHOWERS AT TIMES.

&&

.MARINE...
HAVE EXTENDED GALE WARNING THROUGH THE DAY AS WINDS ARE STILL
GUSTING TO GALE FORCE AND MODELS STILL TRY TO GET HANDLE ON LOW
MOVEMENT AND INTENSITY TOWARD THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  62  83  61 /  30  20  30  20
SSI  75  66  77  68 /  50  40  50  30
JAX  76  63  81  64 /  40  30  40  30
SGJ  76  64  79  67 /  30  40  40  40
GNV  80  60  84  62 /  20  20  30  30
OCF  81  61  84  62 /  20  20  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT THURSDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

HESS/KERNS
Hazardous weather outlook, May 9, 10:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED MAY 9 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT WED MAY 9 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SUB-TROPICAL STORM ANDREA FORMS IN THE ATLANTIC COASTAL WATERS...
...TROPICAL STORM WATCH IN EFFECT ALONG THE COAST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...WILDFIRES CONTINUE ACROSS SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA...

.SUB-TROPICAL STORM ANDREA...
ALL IMPACTS RELATED TO SUB-TROPICAL STORM ANDREA ARE BEING HANDLED IN
THE HURRICANE LOCAL STATEMENT (HLSJAX) ISSUED BY THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE.

.FIRE WEATHER...
A DANGEROUS FIRE WEATHER SITUATION WILL EXIST ACROSS THE AREA
TODAY DUE TO ONGOING WILDFIRES COMBINED WITH CONTINUED BREEZY
CONDITIONS ACROSS THE AREA.

LARGE WILDFIRES CONTINUE ACROSS THE REGION PROMPTING SOME EVACUATIONS
AND ROAD CLOSURES. RESIDENTS ARE URGED TO FOLLOW THE ADVICE OF LOCAL
AUTHORITIES. PEOPLE WITH RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD
REMAIN INDOORS IN THOSE AREAS WITH THICK SMOKE.

REDUCED VISIBILITY WILL CONTINUE DOWNSTREAM FROM THE WILDFIRES
CREATING HAZARDOUS DRIVING CONDITIONS AT TIMES. THE WINDS WILL
BECOME MORE NORTHWEST DURING THE AFTERNOON HOURS...ALLOWING SMOKE
FROM THE SOUTHEAST GEORGIA FIRES TO AFFECT SOME OF THE COASTAL
COMMUNITIES OF NORTHEAST FLORIDA INCLUDING THE JACKSONVILLE
METROPOLITAN AREA. MOTORISTS DRIVING THROUGH SMOKE SHOULD USE EXTREME
CAUTION AND USE LOW-BEAM HEADLIGHTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SUB-TROPICAL STORM ANDREA WILL CONTINUE TO IMPACT THE REGION ON
THURSDAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR
MORE DETAILS.

WILDFIRES MAY PERSIST FOR SEVERAL DAYS PRODUCING SMOKY SKIES AND
RESTRICTED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...COASTAL
SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF COASTAL FLOODING.
IN ADDITION... SPOTTERS ARE REQUESTED TO REPORT VISIBILITY
RESTRICTIONS DUE TO SMOKE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/HESS

In the hours before

Local storm report, May 9, 8:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 AM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HIGH SURF        FLAGLER BEACH           29.47N 81.13W
05/09/2007                   FLAGLER            FL   PUBLIC

            MINOR TO MODERATE BEACH EROSION AT THE FLAGLER BEACH
            PIER. PIER WAS CLOSED ON TUESDAY 5/8 AND RE-OPENED THIS
            MORNING.

&&

JHESS
Special weather statement, May 9, 8:36 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EDT WED MAY 9 2007

AMZ452-454-FLZ023>025-030>033-036>038-040-GAZ150-164-091800-
ALACHUA-BAKER-BRADFORD-CHARLTON-CLAY-DUVAL-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-MARION-
NASSAU-PUTNAM-ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-
UNION-WARE-
936 AM EDT WED MAY 9 2007

...AREAS OF SMOKE CONTINUE TO DRIFT SOUTHEAST FROM WILDFIRES ACROSS
NORTHEAST FLORIDA...

ONGOING WILDFIRES WILL CONTINUE TO PRODUCE PLUMES OF SMOKE THAT
WILL PUSH SOUTHEAST ACROSS NORTHEAST FLORIDA. VISIBILITIES OF LESS
THAN A MILE ARE BEING REPORTED ALONG THE I-95 CORRIDOR AND ST JOHNS
RIVER BASIN THIS MORNING FROM JACKSONVILLE SOUTHWARD TO ST
AUGUSTINE AND PALM COAST AND WILL CONTINUE THIS AFTERNOON. SOME
IMPROVEMENT IN VISIBILITY TO 1 TO 3 MILES CAN BE EXPECTED THIS
AFTERNOON. LOCALLY DENSE SMOKE WITH ONE QUARTER MILE OR LESS
VISIBILITIES CAN BE EXPECTED DIRECTLY DOWNWIND OF THE FIRES.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tropical storm. Local standard time, as filed.

Tropical Storm, Flagler

When
May 9, 10:00 AM EST to May 10, 10:00 AM EST
Where
Flagler forecast zone
Reported by
Newspaper
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

High Surf occurred from Fernandina Beach south to Flagler Beach with 6 to 8 foot breakers. Significant beach erosion along the St Johns and Flagler County beaches...but most erosion occurred prior Andrea due to strong gradient flow from the coastal low that evolved into Andrea. Ten homes in the 2800 Block of South Ponte Vedra Beach, St. Johns County were threatened with undermining due to beach erosion. The Flagler Beach Pier had to be closed due to high surf on May 8th and was re-opened on the 9th. Minor to moderate beach erosion was reported around South 13th Street in Flagler Beach. The Florida Department of Transportation had to fill in areas near the seawall with sand.

Tropical Storm, Duval

When
May 9, 10:00 AM EST to May 10, 10:00 AM EST
Where
Duval forecast zone
Reported by
Newspaper

High Surf occurred from Fernandina Beach south to Flagler Beach with 6 to 8 foot breakers. Significant beach erosion along the St Johns and Flagler County beaches...but most erosion occurred prior Andrea due to strong gradient flow from the coastal low that evolved into Andrea. Ten homes in the 2800 Block of South Ponte Vedra Beach, St. Johns County were threatened with undermining due to beach erosion. The Flagler Beach Pier had to be closed due to high surf on May 8th and was re-opened on the 9th. Minor to moderate beach erosion was reported around South 13th Street in Flagler Beach. The Florida Department of Transportation had to fill in areas near the seawall with sand.

Tropical Storm, Nassau

When
May 9, 10:00 AM EST to May 10, 10:00 AM EST
Where
Nassau forecast zone
Reported by
Newspaper
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

High Surf occurred from Fernandina Beach south to Flagler Beach with 6 to 8 foot breakers. Significant beach erosion along the St Johns and Flagler County beaches...but most erosion occurred prior Andrea due to strong gradient flow from the coastal low that evolved into Andrea. Ten homes in the 2800 Block of South Ponte Vedra Beach, St. Johns County were threatened with undermining due to beach erosion. The Flagler Beach Pier had to be closed due to high surf on May 8th and was re-opened on the 9th. Minor to moderate beach erosion was reported around South 13th Street in Flagler Beach. The Florida Department of Transportation had to fill in areas near the seawall with sand.

Tropical Storm, St. Johns

When
May 9, 10:00 AM EST to May 10, 10:00 AM EST
Where
St. Johns forecast zone
Reported by
Newspaper

High Surf occurred from Fernandina Beach south to Flagler Beach with 6 to 8 foot breakers. Significant beach erosion along the St Johns and Flagler County beaches...but most erosion occurred prior Andrea due to strong gradient flow from the coastal low that evolved into Andrea. Ten homes in the 2800 Block of South Ponte Vedra Beach, St. Johns County were threatened with undermining due to beach erosion. The Flagler Beach Pier had to be closed due to high surf on May 8th and was re-opened on the 9th. Minor to moderate beach erosion was reported around South 13th Street in Flagler Beach. The Florida Department of Transportation had to fill in areas near the seawall with sand.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36883, 36884, 36885, 36886.